Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 577  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (298 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed3996    
    Printed106    
    Emailed0    
    PDF Downloaded195    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
TOPIC OF THE ISSUE-EDITORIAL
Year : 2011  |  Volume : 59  |  Issue : 1  |  Page : 51-52

Seizure aggravation with antiepileptic drugs in idiopathic generalized epilepsies


Department of Neurology, The Institute of Neurological Sciences, CARE Hospital, Nampally, Hyderabad, India

Date of Submission29-Jan-2011
Date of Decision29-Jan-2011
Date of Acceptance29-Jan-2011
Date of Web Publication18-Feb-2011

Correspondence Address:
JMK Murthy
Department of Neurology, The Institute of Neurological Sciences, CARE Hospital, Exhibition Road, Nampally, Hyderabad - 500 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.76858

Rights and Permissions



How to cite this article:
Murthy J. Seizure aggravation with antiepileptic drugs in idiopathic generalized epilepsies. Neurol India 2011;59:51-2

How to cite this URL:
Murthy J. Seizure aggravation with antiepileptic drugs in idiopathic generalized epilepsies. Neurol India [serial online] 2011 [cited 2020 Sep 28];59:51-2. Available from: http://www.neurologyindia.com/text.asp?2011/59/1/51/76858


Idiopathic generalized epilepsies (IGE) are a group of genetically determined epilepsies and affect otherwise normal people and manifest with typical absences, myoclonic jerks, and generalized tonic-clonic seizures, either alone or in varying combinations and severity. Aggravation of seizures in IGE syndromes by antiepileptic drugs (AEDs) is increasingly recognized as a serious and common problem. [1],[2] Seizure aggravation is considered to be a paradoxical reaction when an AED increases the frequency and/or changes the pattern of a seizure type against which it is usually effective, or when it leads to the onset of new types of seizures. [3],[4] This usually occurs in the usual doses and normal serum levels and in the absence of any other clinical features suggestive of an encephalopathy or sedation. [5] Clinical improvement occurs after dose reduction.

In this issue of the journal, Menon and colleagues [6] report oxacarbazepine induced myoclonic seizures associated with worsening of EEG abnormalities in a patient of Jeavons syndrome. Paradoxical aggravation in IGE usually results in subtle or overt increased seizures with or without new seizure types [2],[4],[5],[7],[8],[9],[10] associated with worsening of EEG abnormalities. [2],[11],[12] Severe aggravation of seizures in IGE may result in absence or myoclonic status epilepticus, [2],[13],[14],[15] often with atypical clinical and EEG features. [2]

This inverse pharmacodynamic reaction in the presence of a drug serum level within the "therapeutic" range and in the absence of any other clinical features suggestive of an encephalopathy or sedation occurs with AEDs with a single mechanism of action, either GABAergic enhancement (vigabatrin, tiagabine, gabapentin) or blockade of Na + channels (carbamazepine, oxcarbazepine, phenobarbital, phenytoin, lamotrigine). AEDs with multiple mechanisms of action are less likely to aggravate seizures. [1],[16] Consistent evidence of paradoxical reaction has been shown with the use of carbamazepine in IGEs with absence seizures or myoclonic seizures. [1] Other drugs associated with aggravation or precipitation of typical absences and myoclonic seizures include oxcarbazepine, phenytoin, tiagabine, vigabatrin, and pregabalin. [2],[16] Carbamazepine, oxcarbazepine, phenytoin, lamotrigine, and gabapentin can increase myoclonic seizures in patients with juvenile myoclonic epilepsy. [2],[10],[16]

Cellular mechanisms involved in the paradoxical reaction of AEDs are different for GABAergic and sodium channel blockers. In a genetic absence rat model, GABAergic drugs increase spike-wave discharges and clinical seizures. [17] This phenomenon is related to the GABA-induced hyperpolarization of thalamic neurons, enhancing oscillatory thalamocortical activity. [18] Sodium channel blockers enhance membrane stabilization, a property that may indirectly increase hypersynchronization of neuronal discharges in a thalamocortical loop already showing intensified oscillatory activity. This may result in facilitation of generalized epileptogenesis. [19]

This pharmacodynamic AED-induced seizure aggravation in IGE can potentially be avoided by careful syndrome diagnosis and determining the seizure type. It may be appropriate to avoid in patients with IGE, AEDs with a single mechanism of action, either GABAergic enhancement or blockade of Na + channels.

 
  References Top

1.Toledano R, Gil-Nagel A. Adverse effects of antiepileptic drugs. Semin Neurol 2008;28:317-27.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Thomas P, Valton L, Genton P. Absence and myoclonic status epilepticus precipitated by antiepileptic drugs in idiopathic generalized epilepsy. Brain 2006;129:1281-92.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Berkovic SF. Aggravation of generalized epilepsies. Epilepsia 1998;39:S11-4.  Back to cited text no. 3
[PUBMED]    
4.Guerrini R, Belmonte A, Genton P. Antiepileptic drug-induced worsening of seizures in children. Epilepsia 1998;39:S2-10.  Back to cited text no. 4
    
5.Bauer J. Seizure-inducing effects of antiepileptic drugs: A review. Acta Neurol Scand 1996;94:367-77.  Back to cited text no. 5
[PUBMED]    
6.Menon R, Baheti NN, Cherian A, Iyer RS. Oxcarbazepine induced worsening of seizures in Jeavons syndrome: Lessons learnt from an interesting presentation. Neurol India 2011;59;70-2.  Back to cited text no. 6
    
7.Perucca E, Gram L, Avanzini G, Dulac O. Antiepileptic drugs as a cause of worsening seizures. Epilepsia 1998;39:5-17.  Back to cited text no. 7
[PUBMED]    
8.Genton P. When antiepileptic drugs aggravate epilepsy. Brain Dev 2000;22:75-80.  Back to cited text no. 8
[PUBMED]  [FULLTEXT]  
9.Genton P, Gelisse P, Tomas P, Dravet C. Do carbamazepine and phenytoin aggravate juvenile myoclonic epilepsy? Neurology 2000;55:1106-9.  Back to cited text no. 9
    
10.Benbadis SR, Tatum WO, Gieron M. Idiopathic generalized epilepsy and choice of antiepileptic drugs. Neurology 2003;61:1793-5.  Back to cited text no. 10
    
11.Talwar D, Arora MS, Sher PK. EEG changes in seizure exacerbation in children treated with carbamazepine. Epilepsia 1994;35:1154-9.  Back to cited text no. 11
[PUBMED]    
12.Kochen S, Giagante B, Oddo S. Spike and wave complexes and seizure exacerbation caused by carbamazepine. Eur J Neurol 2002;9:41-7.  Back to cited text no. 12
[PUBMED]  [FULLTEXT]  
13.Callahan DJ, Noetzel MJ. Prolonged absence status epilepticus associated with carbamazepine therapy, increased intracranial pressure and transient MRI abnormalities. Neurology 1992;42:2198-201.  Back to cited text no. 13
    
14.So E, Ruggles K, Cascino G, Ahmann P, Weatherford K. Seizure exacerbation and status epilepticus related to carbamazepine-10,11-epoxide. Ann Neurol 1994;35:743-6.  Back to cited text no. 14
    
15.Osorio I, Reed RC, Peltzer JN. Refractory idiopathic absence status epilepticus: A probable paradoxical effect of phenytoin and carbamazepine. Epilepsia 2000;41:887-94.  Back to cited text no. 15
[PUBMED]    
16.Chaves J, Sander JW. Seizure aggravation in idiopathic generalized epilepsies. Epilepsia 2005;46:133-9.   Back to cited text no. 16
[PUBMED]  [FULLTEXT]  
17.Snead OC. Antiabsence activity of specific GABA-B and g-hydroxybutyric acid antagonists. Pharmacol Biochem Behav 1996;53:73-80.  Back to cited text no. 17
    
18.Vergnes M, Marescaux C, Micheletti G, Depaulis A, Rumbach L, Warter JM. Enhancement of spike and wave discharges by GABAmimetic drugs in rats with spontaneous petit-mal-like epilepsy. Neurosci Lett 1984;44:91-4.  Back to cited text no. 18
[PUBMED]    
19.McLean MJ, Macdonald RL. Carbamazepine and 10,11-epoxy-carbamazepine produce use- and voltage-dependent limitation of rapidly firing action potentials of mouse central neurons in cell culture. J Pharmacol Exp Ther 1986;238:727-38  Back to cited text no. 19
    



This article has been cited by
1 Idiopathic (primary) generalized epilepsy: Traditional versus new antiepileptic drugs
Yadegari, S. and Bahrami, P.
Neurosciences. 2013; 18(2): 117-121
[Pubmed]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow